Alert archive / Tennessee / Tornado Warnings in 2025
Tornado Warning 24, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 20, 2025, 9:09 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2025, 9:09 PM EDT (01:09 UTC)
- Expired
- May 20, 2025, 9:42 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties McMinn County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:50 PM EDT | TSTM WND DMG | 3 Nnw Niota, TN | Several trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:27 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.0
The text
As transmitted.
611
WFUS54 KMRX 210109
TORMRX
TNC107-121-143-210200-
/O.NEW.KMRX.TO.W.0024.250521T0109Z-250521T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
909 PM EDT Tue May 20 2025
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Southern Rhea County in east Tennessee...
Meigs County in east Tennessee...
Northwestern McMinn County in east Tennessee...
* Until 1000 PM EDT.
* At 909 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Dayton, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dayton around 915 PM EDT.
Decatur around 925 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Evensville, Peakland, Clear Water, Murray Store, Old Washington, Ten
Mile, Graysville, Niota, and Sale Creek.
This includes Interstate 75 in Tennessee between mile markers 53 and
57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3540 8503 3541 8502 3543 8506 3552 8511
3574 8470 3572 8470 3572 8468 3553 8453
3538 8503
TIME...MOT...LOC 0109Z 243DEG 36KT 3545 8503
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SR3 follow-up statements
192
WWUS54 KMRX 210119
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
919 PM EDT Tue May 20 2025
TNC107-121-143-210200-
/O.CON.KMRX.TO.W.0024.000000T0000Z-250521T0200Z/
Rhea TN-Meigs TN-McMinn TN-
919 PM EDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR CENTRAL
RHEA...MEIGS AND NORTHWESTERN MCMINN COUNTIES...
At 918 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Dayton, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Decatur around 925 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Evensville, Peakland, Clear Water, Murray Store, Old Washington, Ten
Mile, and Niota.
This includes Interstate 75 in Tennessee between mile markers 53 and
57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3545 8496 3547 8498 3556 8502 3574 8470
3572 8470 3572 8468 3553 8453 3541 8494
TIME...MOT...LOC 0118Z 243DEG 36KT 3549 8492
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SR990
WWUS54 KMRX 210129
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
929 PM EDT Tue May 20 2025
TNC107-121-143-210200-
/O.CON.KMRX.TO.W.0024.000000T0000Z-250521T0200Z/
Rhea TN-Meigs TN-McMinn TN-
929 PM EDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN RHEA...NORTHEASTERN MEIGS AND NORTHWESTERN MCMINN
COUNTIES...
At 929 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Decatur, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Rhea, northeastern Meigs and northwestern McMinn
Counties, including the following locations... Murray Store, Ten
Mile, Peakland, Clear Water, and Niota.
This includes Interstate 75 in Tennessee between mile markers 53 and
57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3547 8488 3551 8490 3557 8490 3574 8470
3572 8470 3572 8468 3553 8453 3544 8485
TIME...MOT...LOC 0129Z 243DEG 36KT 3554 8480
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SR952
WWUS54 KMRX 210142
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
942 PM EDT Tue May 20 2025
TNC107-121-143-210152-
/O.CAN.KMRX.TO.W.0024.000000T0000Z-250521T0200Z/
Rhea TN-Meigs TN-McMinn TN-
942 PM EDT Tue May 20 2025
...THE TORNADO WARNING FOR SOUTHEASTERN RHEA...NORTHEASTERN MEIGS AND
NORTHWESTERN MCMINN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.
&&
LAT...LON 3547 8488 3551 8490 3557 8490 3574 8470
3572 8470 3572 8468 3553 8453 3544 8485
TIME...MOT...LOC 0141Z 243DEG 36KT 3559 8468
$$
SRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 7:26 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 20, 7:26 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Morristown TN 726 PM EDT Tue May 20 2025 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 338 PM EDT Tue May 20 2025 Key Messages: 1. The threat for strong to severe storms with all hazards will continue through the early overnight hours. Continue to have multiple ways to receive watch and warning information. 2. Localized flash flooding threat may develop in flood prone location that see repeated strong to severe storms. 3. Severe threats will gradually diminish a few hours after midnight. Cooler and breezy conditions are expected Wednesday. As of 300PM ET a nearly stationary warm front remains draped across central and eastern KY as cold front approaches the Mid-Mississippi river valley. The parent low churns near the tri-state border of IA/MO/IL. On-going convection aided by an outflow boundary, 1000- 15000 J/kg MLCAPE, and 50kts EBShear, has warranted a tornado watch for Scott/Morgan counties northeast into southwest Virginia through 8PM ET in closer proximity of enhanced moisture convergence and low- level shear on southern side of the aforementioned warm front. The main focus point for this tornado threat will be embedded supercell structures within the line which will be capable of damaging straight line winds itself. Hail threat can of course accompany any rotating storm. Additional convection is expected to develop later this evening into the early overnight hours along and ahead of the cold front. This will bring another round of expected strong to severe storms. However, there will be some uncertainty on the northern side of I-40 and how well we destabilize after the on-going activity moves through the region. Some of the higher resolution guidance has started to hint at more pronounced bowing segments along and south of I-40 where the environment will be less tainted. Nonetheless, severe weather is likely with continued strong wind shear, marginal CAPE, and a strong strong swly LLJ near 40-45kts. Most likely timing will be between 8PM - 2AM ET. Some showers and storms will linger a bit longer but the widespread severe threat will diminish rather quickly around 3am or so. Breezy winds and cooler conditions will develop in a post frontal air mass Wednesday. && .LONG TERM... (Wednesday night through next Tuesday) Issued at 338 PM EDT Tue May 20 2025 Key Messages: 1. Scattered showers and thunderstorms early in the period. 2. Cooler and mostly dry weather for Friday into Saturday. 3. Rain chances increase for Sunday through Tuesday. Discussion: We start the period with a broad upper trough over the eastern CONUS. While models are struggling with the details and timing, there is general agreement one or more short waves moving through the northwest flow aloft will bring scattered showers and possibly thunderstorms to our area in the Wednesday night/Thursday/Thursday night time frame. Freezing levels will be on the low side and model mid level lapse rates are steep, so if enough moisture and instability are present (which is still questionable), at least small hail will be possible with any thunderstorms. Surface high pressure will build in for Friday into Saturday, and both days look mostly dry and cool, with temperatures Friday looking to be around 10 degrees below normal and Saturday just a bit higher. The upper levels will be transitioning to more zonal flow for Sunday and Monday, and by Tuesday a strong short wave will be digging in to our west Tuesday. We will see moisture returning and more coverage of showers and thunderstorms for the Sunday through Tuesday period. High temperatures are forecast to be a little warmer, but still generally near to below normal all three days. && .AVIATION... (00Z TAFS) Issued at 721 PM EDT Tue May 20 2025 Showers and thunderstorms will move through early in the period. Strong gusty winds and hail will be possible with a stronger storm, and will include gusty winds as well as lower vsby and cigs with a prob30 group all sites when the highest probability of these stronger storms is expected. There may be a period of MVFR level cigs around sunrise at TYS and especially TRI for a few hours, so will include in a tempo group at TYS and prevailing at TRI. Should see all VFR later in the period, along with gusty west and southwest winds. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 90 67 81 60 / 50 80 0 10 Knoxville McGhee Tyson Airport, TN 87 66 78 58 / 40 90 10 10 Oak Ridge, TN 86 65 78 57 / 50 80 10 10 Tri Cities Airport, TN 85 62 76 53 / 40 90 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...KRS AVIATION...
Hazardous weather outlook, May 20, 3:43 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 343 PM EDT Tue May 20 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 343 PM EDT Tue May 20 2025 /243 PM CDT Tue May 20 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to continue this afternoon and into the overnight hours ahead of a cold front. Damaging winds will be the primary risk, but there will be a chance of large hail and tornadoes with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, May 20, 7:02 PM EDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
702 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg 2 SSW Dunlap 35.35N 85.40W
05/20/2025 Sequatchie TN Public
Trees down.
&&
dhLocal storm report, May 20, 7:03 PM EDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
703 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 2 WNW Abingdon 36.72N 82.01W
05/20/2025 Washington VA Public
Trees down and reports of hail. Hail size
unknown.
&&
dhLocal storm report, May 20, 7:08 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Morristown TN
708 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Dmg 3 SSW Sale Creek 35.34N 85.13W
05/20/2025 Hamilton TN Public
Several trees down.
&&
dhLocal storm report, May 20, 7:45 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
745 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Dmg 1 WNW Athens 35.46N 84.62W
05/20/2025 McMinn TN Public
Several trees down.
&&
dhSpecial weather statement, May 20, 7:54 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
754 PM EDT Tue May 20 2025
TNZ068-085-086-210100-
Northwest Monroe TN-Loudon TN-McMinn TN-
754 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOUDON...EAST
CENTRAL MCMINN AND NORTHWESTERN MONROE COUNTIES THROUGH 900 PM EDT...
At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madisonville, Fort Loudon State Park, Tariffville, Englewood, McGee
Carson Peninsula, Athens, Niota, Vonore, and Greenback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.
&&
LAT...LON 3550 8463 3567 8419 3562 8416 3561 8419
3559 8415 3558 8414 3548 8408 3547 8410
3540 8461
TIME...MOT...LOC 2354Z 251DEG 24KT 3546 8455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHLocal storm report, May 20, 8:39 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
839 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM Tstm Wnd Dmg 3 NNE Dunlap 35.41N 85.37W
05/20/2025 Sequatchie TN Public
Trees down and nickel size hail.
&&
dhThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:25 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 50 min |
| May 20, 8:32 PM EDT | Tornado Warning | MRX | Bledsoe, Rhea | 43 min |
| May 20, 8:46 PM EDT | Tornado Warning | MRX | Morgan, Rhea, Roane | 59 min |
| May 20, 9:02 PM EDT | Tornado Warning | MRX | Bledsoe | 43 min |
| May 20, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 61 min |
| May 20, 9:25 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane | 65 min |
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe | 49 min |
| May 20, 9:59 PM EDT | Tornado Warning | MRX | Anderson, Knox, Sevier | 46 min |
| May 20, 10:05 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 40 min |
| May 20, 10:13 PM EDT | Special Weather Statement | MRX | Monroe | 47 min |
| May 20, 10:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 49 min |
| May 20, 10:28 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Grainger, Hamblen, Jefferson, Knox and 1 more | 62 min |
| May 20, 10:29 PM EDT | Special Weather Statement | MRX | Monroe, Polk | 46 min |
| May 20, 10:36 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox, Morgan, Roane | 3 hr |
| May 20, 10:37 PM EDT | Special Weather Statement | MRX | Blount | 53 min |
| May 20, 10:47 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 43 min |
| May 20, 10:58 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Hancock, Hawkins | 47 min |
| May 20, 11:44 PM EDT | Special Weather Statement | MRX | Cocke, Greene, Hancock, Hawkins, Unicoi, Washington | 46 min |
| May 21, 12:52 AM EDT | Special Weather Statement | MRX | Sullivan | 38 min |
Nearby
Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.